Stopping sertraline meds: Hi all, I was... - Mental Health Sup...

Mental Health Support
25,902 members15,212 posts

Stopping sertraline meds

Hidden
Hidden

Hi all, I was taking sertraline for 5 years for reactionary depression. The dose was reduced 2 years ago to 50mg. Once a chronic pain condition was stabilised through surgery I felt so much better and wanted to see how I would be without the sertraline. G.P agreed and I was told to wean myself off by reducing dose gradually I’ve 5 weeks which I did. I am now 3 weeks without meds. Initially once meds we’re stopped completely,Evelyn I seemed to experience a ‘manic phase where I was very happy, full of energy and a little over the top. Now I am completely depressed again! I am now very tearful, feel very overwhelmed by frustrations caused by another ongoing chronic pain issue and life in general. I feel hopeless, angry, dizzy, tired and wish I could simply die in my sleep.. tried to get a G.P apt but nothing available for 4 weeks. Is this a common side affect of coming off Sertraline 50mg? I feel nothing like my true self.

6 Replies
oldestnewest

Hey, I wasn't on sertraline for long so I can't remember, but you are describing similar side effects to those I had when coming off fluoxetine and citalopram. Five years is quite a long time to be on meds; I'm surprised your GP didn't suggest a longer weaning off process x

Hidden
Hidden in reply to Suzie40

Absolutely Suzie40. And thank you for your reply. I do wonder if GP’s, especially the newly qualified ones have the relevant experience and knowledge when it comes to some issues. Hopefully I shall be back to my old self once this awful period is over with. But I shall demand an appointment to discuss it further. Thanx again. Hope your well. X

Hi ComedyKate and welcome to this caring forum. I am sorry you are experiencing this. A dose of antidepressants should be slowly reduced over one to two weeks if treatment has lasted less than eight weeks, and over six to eight weeks if treatment has lasted six to eight months. This is because although antidepressants are not classed as addictive medicines, they can cause withdrawal symptoms if stopped abruptly. Symptoms can include--flu-like illness, chills, muscle pain, excessive sweating, nausea, headache, insomnia and dizziness.

You will begin to feel better with time, but it would be a good idea to call your GP surgery again and ask for an appointment to be seen much sooner than 4 weeks. You could discuss your other chronic pain issue and treatment/support available for this and also whether talking therapies could help. You can also obtain information from your pharmacist and from NHS 111 [ if you live in the UK].

If you are feeling distressed and you live in the UK, please call The Samaritans Freephone 116 123 [24 hour helpline] 7 days a week. If you live outside the UK, please have a look at the crisis support helplines on the pinned posts section on the screen. Please continue to post on the forum where you will receive support from other members and remember that you are not alone. Take care and best wishes.

Hidden
Hidden in reply to MAS_Nurse

Thank you so much for your swift reply. That really has helped me. I am experiencing all the symptoms you listed and feel awful. I would persevere if I knew it was temporary. I shall call GP surgery again on Monday and be more demanding of an appointment. Just wish the GP had informed me of these possible withdrawal symptoms, and also advised me to reduce the dosage over a longer period. Perhaps she is not aware of this which is rather shocking! Thanks again for your help. Light at The the end of the tunnel. 😌

Hidden
Hidden

Yes. Setraline helps seratonin stay where it needs to be in the brain longer when u have a chemical inbalance. If u have anxiety or depression, your brain can’t do it on its own. So if u stop taking a medication for depression , then the seratonin is no longer gonna stay in the brain where it’s supposed to. That’s why now you are depressed again.

Hi I was exactly the same I stopped mine about 2 years ago and have not had any pills since due to bad experience being on them I find it hard every day without them but trying

You may also like...